A 39-year-old black male who is an intravenous drug abuser developed certain clinical manifestations that were consistent with the hyper-IgE syndrome. These included an extremely elevated IgE (greater than 2000 IU/mL), extensive eczematoid dermatitis, and recurrent soft tissue infections. He had no history of atopic disease as a child. Immunophenotypic analysis of peripheral blood mononuclear cells showed a significant decrease in helper (CD 4) cells with a normal concentration of suppressor (CD 8) cells. Human immunodeficiency virus (HIV) antibody was detected in his serum. Previous studies of patients with atopic dermatitis as well as of patients with the hyper-IgE syndrome characteristically show decreases in total suppressor lymphocyte concentrations in peripheral blood. These results led some investigators to postulate that high IgE concentrations in patients with atopic dermatitis result from defective IgE specific suppression. More recent evidence suggests that helper cell function may be the more critical impairment in these disorders. The development of a hyper-IgE syndrome in this setting of T-helper cell viral affliction lends further support to the hypothesis that helper lymphocyte defects may have a key role in the development of atopic dermatitis and the hyper-IgE syndrome.